Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 1, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 10, 2017, 10:10 PM MST for Gila County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2017, 10:10 PM MST (05:10 UTC)
- Expired
- Jul 11, 2017, 1:15 AM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Gila County, AZ
The radar
The Phoenix radar (KIWA), 81 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 5.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 3016 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
801 WGUS55 KPSR 110510 FFWPSR AZC007-110815- /O.NEW.KPSR.FF.W.0001.170711T0510Z-170711T0815Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Phoenix AZ 1010 PM MST MON JUL 10 2017 The National Weather Service in Phoenix has issued a * Flash Flood Warning for... Gila County in east central Arizona... * Until 115 AM MST * At 1009 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Globe, Miami, Central Heights-Midland City, Claypool and Inspiration. Additional rainfall amounts of another inch are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3356 11070 3336 11074 3334 11096 3348 11101 $$ CK
3 follow-up statements
769 WGUS75 KPSR 110559 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 1059 PM MST MON JUL 10 2017 AZC007-110815- /O.CON.KPSR.FF.W.0001.000000T0000Z-170711T0815Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Gila AZ- 1059 PM MST MON JUL 10 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM MST FOR GILA COUNTY... At 1057 PM MST, Doppler radar indicated weakening thunderstorms across the warned area producing mainly light rain. Up to two inches of rain has already fallen over the past hour and a half. Flash flooding is expected to begin shortly. Some locations that will experience flooding include... Globe, Miami, Central Heights-Midland City, Claypool and Inspiration. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3356 11070 3336 11074 3334 11096 3348 11101 $$ CK
920 WGUS75 KPSR 110704 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 1204 AM MST TUE JUL 11 2017 AZC007-110815- /O.CON.KPSR.FF.W.0001.000000T0000Z-170711T0815Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Gila AZ- 1204 AM MST TUE JUL 11 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM MST FOR SOUTHERN GILA COUNTY... At 1202 AM MST, isolated thunderstorms continue to produce moderate to heavy rain across the warned area. Doppler radar estimates over 2 inches of rain have fallen near Claypool. Areas of flash flooding remain possible. Some locations that will experience flooding include... Globe, Miami, Central Heights-Midland City, Claypool and Inspiration. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3356 11070 3336 11074 3334 11096 3348 11101 $$ JR
703 WGUS75 KPSR 110807 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 107 AM MST TUE JUL 11 2017 AZC007-110816- /O.EXP.KPSR.FF.W.0001.000000T0000Z-170711T0815Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Gila AZ- 107 AM MST TUE JUL 11 2017 ...THE FLASH FLOOD WARNING FOR GILA COUNTY WILL EXPIRE AT 115 AM MST... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3356 11070 3336 11074 3334 11096 3348 11101 $$ JR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 8:00 PM MST, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 10, 8:00 PM MST, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 800 PM MST Mon Jul 10 2017 .SYNOPSIS... Near normal temperatures are expected through the week as high pressure remains positioned over the Great Basin. Thunderstorms will be possible over the higher terrain and parts of the lower deserts of south-central and southwest Arizona each day. Areas of blowing dust and strong winds will likely accompany any thunderstorms that develop. && .DISCUSSION... This mornings upper air (UA) data and to a bigger extent this evenings UA data, highlighted the weather pattern that would set up this afternoon and evening. Despite a very moist boundary with precip water values near the excessive range this morning, UA data showed basic convergence aloft over central and western AZ, with noticeable difluence aloft in eastern AZ. You could tell by the character of this afternoons thunderstorms. Isolated thunderstorms developed in central and western AZ with most tops in the 30-40 thsd ft range, while clusters of large thunderstorms developed in east and southeast AZ. Some tstms topped out at 55 thsd ft. Little change will result for the rest of tonight, with diurnally driven storms in central and western AZ dissipating a few hours after dark. Southerly winds aloft will likely spread convective debris clouds, mainly cirrus, north toward Phoenix for a relatively warm Tuesday morning. There is still a chance of a northward moving outflow boundary toward Casa Grande and Phoenix from the southern AZ, however southward moving storms will likely keep this potential to a minimum. Modifications to precip probabilities were downgraded somewhat for the greater Phoenix area earlier, mainly in the slight chance range. It appears this evenings deformation zone in eastern AZ will shift into New Mexico Tuesday, with the flow aloft becoming southwesterly and slightly convergent, suggesting a slightly stable atmosphere with minimal convective activity in our forecast area Tuesday afternoon and evening. .PREVIOUS DISCUSSION...This morning's 12Z Phoenix sounding showed a PWAT of 1.59 inches. When taking a look at the SPC climatology page, this value ranks above the max moving average of 1.48 inches, which signifies that the airmass is very moist for this time of year. In addition, dew points are in the upper 50s to mid 60s across our forecast area and current mesoanalysis shows PWAT values between 1 and 1.6 inches across our CWA, with the greatest values across the southern half of the state. The 850-700 mb wind pattern has a predominately south to southwestern component to it across southeast California and southwest Arizona, and a predominately west to northwest component to it across south-central and southeast Arizona. Thus thunderstorm initialization will be over the higher terrain of Arizona and current radar imagery depicts this well with isolated to scattered thunderstorms across the higher terrain in north, east, and southeast Arizona. Hi-res models continue to indicate the possibility for outflow boundaries to make there way into the valley later this afternoon/evening, primarily from the east and/or southeast. If this pans out, this will be a primary area of focus for development of thunderstorms over the lower deserts. Thunderstorms that develop today will have the potential to produce gusty winds, lightning, blowing dust, and due to a very weak steering flow, flooding could be an issue today. The rest of this week, a chance for thunderstorms will occur each day, especially across the higher terrain of Arizona. However, activity might be suppressed a bit before a stronger ridge rebuilds over the Great Basin by next week. Deterministic model guidance remains fairly consistent in the northward advancement of richer monsoon moisture as east/southeasterly flow strengthens over the Southwest. Heavy rainfall potential could increase as a result, but this far out details are still somewhat unclear. Temperatures will remain near seasonal normals, with little day- to-day change expected this week. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Westerly winds 8 to 10 knots will continue through 08z Tue. Only a slight chance of a thunderstorm is possible mainly Phoenix southeast Valley through 07z Tue. Otherwise sct clds between 12-14 thsd agl with bkn cirrus above from 07z Tue through 19z Tue. Southeast California/Southwest Arizona including KIPL and KBLH: Through 19z Tue Mostly clear. South to southwest winds 5 to 10 knots. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Wednesday through Sunday: High pressure ridging aloft over the region will likely limit most convective activity to the high terrain north and east of Phoenix during the Wednesday/Thursday timeframe with just isolated showers/storms making their way into the lower deserts of south- central AZ during the afternoon/evening hours. Some increase in convective activity can be expected from Friday into next weekend as the main upper level high center shifts off to the north allowing an increase of monsoon moisture to seep into the region from Mexico. Temperatures to remain near, or slightly above normal through the period. Minimum humidities to fall into the 15-30 percent range each day with fair-good overnight recoveries. Winds to mainly follow typical diurnal trends (outside of thunderstorms). && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...Vasquez/Hernandez AVIATION...Nolte FIRE WEATHER...Percha
In the hours before
Special weather statement, Jul 10, 6:43 PM MST, 3 hours 27 minutes before
Special Weather Statement National Weather Service Phoenix AZ 643 PM MST MON JUL 10 2017 AZZ560-563-110230- Southeast Gila County AZ-San Carlos AZ- 643 PM MST MON JUL 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 730 PM MST... At 643 PM MST, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Hilltop, or 15 miles northeast of Globe. This storm was nearly stationary. Winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of Gila County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3347 11069 3360 11053 3349 11037 3335 11054 TIME...MOT...LOC 0143Z 299DEG 3KT 3350 11055 CK
Special weather statement, Jul 10, 7:27 PM MST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
727 PM MST MON JUL 10 2017
AZZ534-537-538-110315-
Aguila Valley AZ-Tonopah Desert AZ-Northwest Valley AZ-
727 PM MST MON JUL 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 815 PM
MST...
At 727 PM MST, Doppler radar was tracking a strong thunderstorm over
Wittmann, moving east at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Surprise, Wittmann, Circle City, Morristown and Vistancia.
LAT...LON 3392 11243 3390 11238 3375 11230 3365 11269
3380 11278 3393 11245
TIME...MOT...LOC 0227Z 250DEG 8KT 3379 11255
CKSpecial weather statement, Jul 10, 9:19 PM MST, 51 minutes before
Special Weather Statement National Weather Service Phoenix AZ 919 PM MST MON JUL 10 2017 AZZ558-560-562-563-110500- Southeast Gila County AZ-San Carlos AZ-Globe/Miami AZ- Pinal/Superstition Mountains AZ- 919 PM MST MON JUL 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 1000 PM MST... At 918 PM MST, Doppler radar was tracking a strong thunderstorm near Claypool, or near Globe. This storm was nearly stationary. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Globe, Central Heights-Midland City and Claypool. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3345 11090 3360 11078 3349 11054 3332 11078 TIME...MOT...LOC 0418Z 304DEG 4KT 3349 11078 CK
Special weather statement, Jul 10, 9:20 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
920 PM MST MON JUL 10 2017
AZZ552-553-555-110500-
Northwest Pinal County AZ-Apache Junction/Gold Canyon AZ-Superior AZ-
920 PM MST MON JUL 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR PINAL COUNTY UNTIL 1000 PM MST...
At 920 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles north of Florence, moving east at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Florence.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3310 11115 3301 11129 3300 11130 3308 11146
3325 11139 3321 11110
TIME...MOT...LOC 0420Z 289DEG 5KT 3314 11135
CKSpecial weather statement, Jul 10, 9:28 PM MST, 42 minutes before
Special Weather Statement National Weather Service Phoenix AZ 928 PM MST MON JUL 10 2017 AZZ548-549-551-553-555-558-110515- Fountain Hills/East Mesa AZ-Northwest Pinal County AZ-East Valley AZ- Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ- Pinal/Superstition Mountains AZ- 928 PM MST MON JUL 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL 1015 PM MST... At 928 PM MST, Doppler radar was tracking a strong thunderstorm near Phoenix Mesa Gateway Airport, or near Apache Junction. This storm was nearly stationary. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Mesa, Gilbert, Apache Junction, East Mesa, Queen Creek, Superstition Mountains, Gold Camp, Kings Ranch, Lost Dutchman State Park, Usery Mountain Park, Superstition Springs Mall and Phoenix Mesa Gateway Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3324 11151 3328 11172 3351 11171 3344 11140 TIME...MOT...LOC 0428Z 193DEG 4KT 3334 11160 CK
Special weather statement, Jul 10, 10:05 PM MST, 5 minutes before
Special Weather Statement National Weather Service Phoenix AZ 1005 PM MST MON JUL 10 2017 AZZ548-549-551-553-555-558-110545- Fountain Hills/East Mesa AZ-Northwest Pinal County AZ-East Valley AZ- Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ- Pinal/Superstition Mountains AZ- 1005 PM MST MON JUL 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL 1045 PM MST... At 1005 PM MST, Doppler radar was tracking a strong thunderstorm over Phoenix Mesa Gateway Airport, or 7 miles southeast of Gilbert. This storm was nearly stationary. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Mesa, Chandler, Gilbert, Apache Junction, East Mesa, Sun Lakes, Queen Creek, Chandler Heights, Gold Camp, Gilbert City Hall, Falcon Field Airport, Tumbleweed Park, Usery Mountain Park, Superstition Springs Mall, San Tan Village Mall, San Tan Valley, Seville, Freestone Park, Superstition Mountains and Kings Ranch. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3312 11154 3321 11188 3350 11171 3342 11137 TIME...MOT...LOC 0505Z 193DEG 3KT 3328 11166 CK
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 6:08 PM MST | Special Weather Statement | PSR | 52 min | |
| Jul 10, 6:31 PM MST | Areal Flood Advisory | PSR | Maricopa | 119 min |
| Jul 10, 6:43 PM MST | Special Weather Statement | PSR | Gila | 47 min |
| Jul 10, 7:27 PM MST | Special Weather Statement | PSR | Maricopa | 48 min |
| Jul 10, 9:19 PM MST | Special Weather Statement | PSR | Gila | 41 min |
| Jul 10, 9:20 PM MST | Special Weather Statement | PSR | Pinal | 40 min |
| Jul 10, 9:28 PM MST | Special Weather Statement | PSR | Pinal | 47 min |
| Jul 10, 9:49 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 116 min |
| Jul 10, 10:02 PM MST | Blowing Dust Advisory | PSR | Maricopa, Pinal | 58 min |
| Jul 10, 10:05 PM MST | Special Weather Statement | PSR | Pinal | 40 min |
| Jul 10, 10:36 PM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
| Jul 10, 11:08 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Jul 10, 11:10 PM MST | Special Weather Statement | PSR | 35 min | |
| Jul 11, 2:58 PM MST | Special Weather Statement | PSR | Gila | 47 min |
| Jul 11, 3:52 PM MST | Special Weather Statement | PSR | Gila | 38 min |
| Jul 11, 4:33 PM MST | Special Weather Statement | PSR | Gila | 42 min |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.